Nebraska, 2020

Hail and High Wind in Nebraska, June 9, 2020

June 9, 2020 · NWS GID · 22 events in 19 counties and zones

It's quite rare that widespread/severe NON-thunderstorm winds take center stage over thunderstorms during June in South Central Nebraska, but that's exactly what happened on this Tuesday as an anomalously strong low pressure system (by June standards) churned through the Central Plains. For the vast majority of the local area, the number one story was several hours of intense north winds,…

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$750,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It's quite rare that widespread/severe NON-thunderstorm winds take center stage over thunderstorms during June in South Central Nebraska, but that's exactly what happened on this Tuesday as an anomalously strong low pressure system (by June standards) churned through the Central Plains. For the vast majority of the local area, the number one story was several hours of intense north winds, commonly sustained 30-40 MPH and gusting 40-60+ MPH in the wake of a powerful late-spring cold front. Based on a variety of official/unofficial sensors, some of the highest afternoon-evening gusts featured: 67 MPH in Doniphan, 65 MPH near Gothenburg, Roseland and Oxford, and 64 MPH at Central Nebraska Regional Airport in Grand Island. Other official peak airport gusts included 62 MPH at Hastings and 60 MPH in Kearney. These winds undoubtedly caused numerous instances of at least minor damage within the area, but a few known ones included: a large tree in Holdrege fell on a car and blocked a street; a few large branches in west Hastings crashed onto power lines and at least one house; downed power lines in Arapahoe and Harvard; 6-8 inch diameter tree limbs downed in Deshler. Although the overall-strongest winds started/ended several hours earlier in far western local counties compared to far eastern counties, for the majority of the area the worst winds concentrated during portions of the noon-10 p.m. CDT time frame.

Turning to thunderstorms, while non-severe activity was common across much of South Central Nebraska during the afternoon and evening, the vast majority of the area was spared severe storms. This was mainly due to the strong surface cold front passing through prior to robust development being able to get going (in fact most of the area had seasonably-cool temperatures in the 50s-60s during the afternoon). That being said, a few severe storms did flare up in eastern counties during the afternoon, including one elevated hailer that dropped stones to around golf ball size in the Henderson and Hampton areas. Farther southeast along the actual front, radar indicated severe wind/hail potential with near-surface-based storms in/near Thayer County, but there were no verifying reports (although gustnado activity was noted in far southeastern Thayer County). Rainfall-wise, 24-hour totals fell short of forecast expectations across the majority of the area, as most places measured less than 1 inch. However, a few localized pockets closer to 2 inches occurred primarily in portions of southern Thayer and southwestern Buffalo counties, including a very isolated bullseye of 2.80 at Hubbell.

Both in the mid-upper levels and at the surface, the intensity of this weather system was quite abnormal for June...more reminiscent of those that sometimes occur earlier in the spring. Aloft, a deep closed low slowly tracked from eastern CO around daybreak on the 9th to northeast KS by sunset, eventually departing the Central Plains into northern MO by sunrise on the 10th. The associated surface low center lumbered east across northern KS over the course of the day, deepening to around 993 millibars in the process. While the position and track of the surface low/cold front spared most of the area from severe storms, far southeast counties dodged a potentially significant threat during the afternoon as the environment just north of the northern KS surface low became conditionally supportive of supercells and possible tornadoes. In fact, mesoscale parameters in the Thayer County area briefly featured a potent combination of mixed-layer CAPE around 2000 J/kg, deep layer wind shear of 50-70 knots and 0-1 kilometer shear of 20-30 knots. As for the unusual nature of such intense northerly winds so late in the spring, it's worth noting that howling speeds of 50-70 knots a few thousand feet above the ground (at 850 millibars) registered 3-4 standard deviations above normal for the date...basically off the charts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 6:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 9, 6:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
703 AM CDT Tue Jun 9 2020

.SHORT TERM...(Today and tonight)
Issued at 530 AM CDT Tue Jun 9 2020

There's a lot going on over the next 24 hours or so, some of which
I never thought I'd talk about more than a week into June!

Overall, the forecast hasn't changed much. Summary of headlines:
1) Converted High Wind Watch to a Warning and moved Kearney and
Franklin Counties to the later start time. 2) Delayed start time
of Flash Flood Watch by a few hrs to 4PM.

Currently: Potent upper low is moving E thru CO and remnants of
Cristobal are lifting N thru MO. In and of itself kind of a
strange sight for early June. Sfc cold front currently lies from
near ONL to LXN to GCK. NW wind gusts of 55-65mph have already
been observed behind this front. This front is beginning to get a
better eastward push as pressure rises incr over E CO per latest
SPC mesoanalysis. Tstms have recently developed along or just
behind the front across Dawson Co.

Models are in good agreement in deepening the CO upper low as it
moves into central KS by 00Z, with Cristobal gradually becoming
entrained into the SWrly upper flow ahead of the trough axis
across the Plains. As this transition occurs, the sfc low will
become anomalously deep (~4 std dev below normal and near or at
the NAEFS min percentile) and fall below 990mb over WI this eve.
This will create a very intense pressure gradient and northerly
winds in the low levels, the likes of which is unheard of by June
standards. The upper low will tend to become a bit negatively
tilted by 12Z Wed as it moves into MO. The sfc cold front will
gradually shift SE thru the CWA today, likely bisecting it in half
by early aftn. As a result, expect a significant temp gradient
ranging from mid 50s N/NW to mid 80s near Beloit to Hebron early
this aftn. Anytime this happens there's significant bust potential
for areas in between, but appears models are generally in good
agreement regarding the timing of the front.

Given the active forecast, will break up the rest of the short
term discussion by order of threat potential.

Intense winds: Feel this is the biggest story of the day as winds
will be intense and impact the entire CWA. Still expect
widespread and persistent 55-65MPH wind gusts and have already
seen severe caliber gusts as close as E CO. 00Z models actually
came in a bit stronger w/ H85 winds, esp late aftn into eve. In
fact, both 00Z NAM and 06Z RAP have 70-80kt winds at H85 centered
directly over south central NE in the 00Z to 06Z time frame. Such
strong N winds are highly highly anomalous, and come in at 4-6 (!)
std dev above normal and at the max percentile according to
latest NAEFS. This suggests max wind gusts near 70mph is possible,
which is supported by raw 00Z HREF mean 10m wind gust output.
However, its uncertain as to how widespread this could be given
widespread clds/pcpn and fact that we'll be past peak diurnal
mixing. These factors tend to limit the max wind potential, at
least somewhat, but again, this is highly anomalous so don't want
to rule anything out. The sfc/upper lows remain progressive, so
should see at least some improvement after midnight, though gusts
35-50mph likely continue until dawn Wed.

Severe Tstms: SPC has maintained a Slight Risk area over roughly
SE third of CWA, with a Marginal Risk surrounding it and covering
rest of CWA. First off this morning, while not really indicated
explicitly by latest CAMs, will have to watch for strong to
marginally svr t-storms along and just behind the front as it
moves SE. SPC mesoanalysis indicates 1000-2000 J/kg of MUCAPE and
effective shear 20-35kt where storms are currently forming over
the W CWA. The main svr wx potential will come this aftn over SE
portions of the CWA as the sfc low deepens and tracks across
central/north central KS. This low has trended slower, and a
little further SW, which results in more time for areas ahead of
the front to destabilize and for more backed ESErly sfc winds. As
such, svr parameters become quite favorable this aftn, esp for
areas along/SE of a line from Smith Center, KS to York, NE and in
particular from Beloit to Hebron. Its a fairly small window
temporally and spatially for our CWA, but CAPE values of 2000-2500
J/kg amidst strong deep layer of 40-50kt and long, curved
hodographs suggest potential for supercells with all modes of svr
wx possible. Given the strong upper forcing, would expect an
earlier than normal start to svr storms (perhaps as early as
17-18Z). Golf ball size hail (or a bit larger) along with damaging
winds are the main threats. However, tornadoes will also be
possible over extreme SE portions of the CWA given backed sfc
winds resulting in effective SRH 250-400 m2/s2 and LCLs near 1km.
Also, upper flow relative to the front may allow supercells to
latch onto the boundary and maximize residence time in high
helicity environment. While not a guarantee given the complex
setup, may need to incr tornado potential messaging near Hebron
area if latest trends persist. Elsewhere, severe elevated storms
will be possible well behind the front as forecast soundings show
elevated MU CAPE of 1000-2000 J/kg with very strong eff shear
magnitudes of 40-60kt and decent CAPE in hail growth zone. Hail
around golf ball size would be the main threat. MUCAPE decr fairly
quickly after about 01Z. Stay tuned to the severe potential later
today as the forecast continues to be fine tuned.

Heavy Rain: Have maintained the existing Flash Flood Watch but
moved back the start time from 18Z to 21Z. Still some models
indicating locally heavy rain over SE 4 counties, with 00Z HREF
PMM leading the way at 4-5". Think 1-2" is quite likely, but more
than that will depend on complex interactions with the front and
upper low. Its possible that a band of strong convection will
develop along the front then pivot over these areas as the upper
low deepens and attempts to become negatively tilted. We've been
fairly dry in this area last 10 days so can take at least 2',
maybe 3" without much issue. Anything more than that over mainly a
12-18hr period could cause some issues.

Sorry for the long and late AFD, but there's a lot going on.

.LONG TERM...(Wednesday through Monday)
Issued at 530 AM CDT Tue Jun 9 2020

Spent very little time in the extended portion of the forecast
given all of the impactful weather is in the first 24 hours or so
of the forecast.

In general, we'll see rising heights for the second half of the
week as the impressive upper low from the short term quickly
shifts NE into S Canada and an upper ridge begins across Southern
and Central Plains. As well advertised by previous mid-shift
forecaster, highs continue to edge upward Friday and through the
weekend.

Rain should be over or rapidly winding down by 12Z Wed. The entire
area will see a break from the recent impressive heat (by early
June standards) on Wed with highs generally in the 70s. It will
feel quite refreshing with lower humidity expected, but winds will
continue to be elevated out of NW, gusting 30-35mph much of the
day. This will take away from some of the pleasantness. Both
Wednesday and Thursday morning will be cool and crisp in the upper
40s to low 50s. The rest of the forecast will feature dry
conditions and warming temps. Widespread 90s are forecast Sun and
Mon, and Sat may trend that way as well. Let's hope we all get
some rain over next 24hrs (but not TOO MUCH), because chcs after
today/tonight look pretty slim for awhile.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 700 AM CDT Tue Jun 9 2020

Significant wx: VERY intense winds, IFR cigs, MVFR vsbys, tstms,
and low level wind shear (LLWS)

Today: MVFR to IFR. Very busy TAF forecast with several impacts,
some of which will be high. Cold front is moving this morning
which has led to arrival of MVFR cigs. Winds will quickly incr
this morning, ~15Z at EAR, and 16-17Z at GRI. Gusts of 45kt to
55kt will be persistent this aftn. Expect incr shwrs/tstms by late
morning, bec widespread for the aftn. Cigs will further
deteriorate to IFR levels by mid-morning, and likely continue thru
the aftn within the heavier pcpn. Vsbys are uncertain, but MVFR
vsbys are forecast from late morning into the aftn, but this could
vary within pcpn bands. Confidence: Wind - high, Cigs - medium,
Vsbys - low.

Tonight: MVFR to VFR. Biggest impact will be continued N wind
gusts up to 55kt, thru about 06Z, then 40-45kt for the rest of the
overnight. As a result of the strong winds, will see LLWS at both
terminals after 00Z. Some models are forecasting 70-75kt as low as
2000-3000ft. Cigs should be primarily MVFR, then bec VFR late in
the period as skies clear. Pcpn should wind down around 06Z at
EAR, and 09Z at GRI.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 1 PM this afternoon to 4 AM CDT Wednesday
     for NEZ040-041-047>049-062>064-075>077-085>087.

     Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
     morning for NEZ063-064-076-077-086-087.

     High Wind Warning from 1 PM this afternoon to 1 AM CDT Wednesday
     for NEZ074-084.

     High Wind Warning until 1 AM CDT Wednesday for NEZ039-046-060-
     061-072-073-082-083.

KS...High Wind Warning from 1 PM this afternoon to 4 AM CDT Wednesday
     for KSZ006-007-018-019.

     High Wind Warning until 1 AM CDT Wednesday for KSZ005-017.

&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...Thies
Hazardous weather outlook, Jun 9, 2:49 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
349 AM CDT Tue Jun 9 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
349 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A High Wind Warning has been issued for the entire area due to
the potential for gusts as high as 55 to 65 MPH. Winds will
increase from west to east today, with the most widespread strong
winds from mid afternoon through late evening. Please refer to
the High Wind Warning message for additional information.

Thunderstorm chances exist across the entire outlook area today
into tonight. Although a few marginally-severe storms with
quarter size hail cannot be ruled out during the morning, the main
threat for severe thunderstorms will be 1PM to 8PM, especially
within the eastern half of the outlook area. The main threats are
hail up to golf ball size, and wind gusts of 60 MPH or greater. An
isolated tornado cannot be ruled out near Beloit and Hebron.
Also, widespread rain will occur across the outlook area today and
into tonight. A Flash Flood Watch has been issued for some
counties east of Highway 281 in Nebraska, which appear most
favored to perhaps see up to around 3 inches of rain. Please refer
to the Flash Flood Watch statement for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

We will need to monitor areas from York to Hebron for lingering
ponding or flooding Wednesday morning. Otherwise, no hazardous
weather is expected for the remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially for areas east of Highway 281.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

19 high wind, 3 hail. Local standard time, as filed.

High Wind, Dawson

When
June 9, 8:00 AM CST to 7:00 PM CST
Where
Dawson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A peak wind gust of 65 MPH was recorded at 1:39 PM CDT by a mesonet station located 2 miles north-northwest of Gothenburg. Other wind gusts included 62 MPH at 4:25 PM CDT by a mesonet station located 7 miles north-northeast of Willow Island and 61 MPH at 9:10 AM CDT by a mesonet station located 1 mile north-northeast of Cozad.

High Wind, Gosper

When
June 9, 8:00 AM CST to 7:00 PM CST
Where
Gosper forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A peak wind gust of 61 MPH was recorded at 4:58 PM CDT by a mesonet station located 3 miles south-southeast of Johnson Lake.

High Wind, Furnas

When
June 9, 9:00 AM CST to 7:00 PM CST
Where
Furnas forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$125,000
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A peak wind gust of 65 MPH was recorded at 6:09 PM CDT by a mesonet station located 5 miles north-northwest of Oxford. A gust of 62 MPH was recorded by mesonet stations located 1 mile north of Oxford and 2 miles north-northeast of Cambridge right at 5:54 PM CDT. These two stations also recorded wind gusts of 60 MPH earlier in the day, between 1:30 and 2:30 PM CDT. Tree limbs up to 6 inches in diameter were downed in Cambridge, and power lines were knocked down in Arapahoe.

High Wind, Buffalo

When
June 9, 11:00 AM CST to 9:00 PM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A peak wind gust of 60 MPH was recorded at 4:50 PM CDT by the Kearney Regional Airport AWOS. Small 2-inch diameter tree limbs were reported downed across Kearney.

High Wind, Phelps

When
June 9, 11:00 AM CST to 9:00 PM CST
Where
Phelps forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A peak wind gust of 61 MPH was recorded at 9:13 PM CDT by a mesonet station located 4 miles south-southwest of Odessa. At 9:09 PM CDT, law enforcement reported that a tree fell onto a car and was also completely blocking a street in Holdrege.

High Wind, Harlan

When
June 9, 11:00 AM CST to 9:00 PM CST
Where
Harlan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was recorded at 5:44 PM CDT by a mesonet station located 2 miles north-northwest of Alma. This station also recorded a wind gust of 59 MPH at 1:14 PM CDT.

High Wind, Franklin

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Peak wind gusts were estimated to be near 60 MPH based on surrounding area observations.

High Wind, Kearney

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Kearney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was recorded at 7:24 PM CDT by a mesonet station located 6 miles south-southeast of Kearney.

High Wind, Webster

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Webster forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was recorded at 6:19 PM CDT by a mesonet station located 5 miles north of Inavale.

High Wind, Adams

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Adams forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A peak wind gust of 65 MPH was recorded at 6:09 PM CDT by a mesonet station located 1 mile southwest of Roseland. A gust of 62 MPH was recorded at 6:20 PM CDT by the Hastings Airport ASOS and gusts were estimated to be 60 MPH by an NWS Hastings employee located 2 miles north of Pauline at 745 PM CDT. Minor tree damage was reported on the west side of Hastings reported via social media on Twitter via KSNB-TV.

High Wind, Hall

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Hall forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A peak wind gust of 67 MPH was recorded at 8:28 PM CDT by a mesonet station located 1 mile east-northeast of Doniphan. The Grand Island ASOS recorded the following gusts: 64 MPH at 7:07 PM CDT, 61 MPH at 6:49 PM CDT, and 58 MPH at 5:51 PM CDT. An estimated 60 mph wind gust was reported at 6:38 PM CDT in Doniphan by an NWS employee. A 58 mph wind gusts was recorded at 7:00 PM CDT 3 miles west northwest of Alda.

High Wind, Nuckolls

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Nuckolls forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was recorded at 7:29 PM CDT by a mesonet station located 1 mile north of Nelson.

High Wind, Clay

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Clay forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was recorded at 7:41 PM CDT by a mesonet station located 4 miles east of Pauline. A gust of 62 MPH was recorded at 7:25 PM CDT by a mesonet station located 2 miles west-northwest of Fairfield. At 7:45 PM CDT, Emergency management reported that power lines were knocked down in the 200 block of North Fillmore in Harvard.

High Wind, Fillmore

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Fillmore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was recorded at 7:39 PM CDT by a mesonet station located 4 miles north of Shickley.

High Wind, York

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
York forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A peak wind gust of 61 MPH was recorded at 7:00 PM CDT by a mesonet station located near Waco.

High Wind, Polk

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Polk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

A peak wind gusts of 59 MPH was recorded at 7:18 PM CDT by a mesonet station located 3 miles northeast of Shelby.

High Wind, Thayer

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Thayer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Peak wind gusts were estimated to be near 60 MPH based on surrounding area observations. Emergency management reported that 6-8 inch diameter tree limbs were downed in Deshler.

High Wind, Merrick

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Merrick forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Peak wind gusts were estimated to be near 60 MPH based on surrounding area observations.

High Wind, Hamilton

When
June 9, 3:00 PM CST to 9:00 PM CST
Where
Hamilton forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Peak wind gusts were estimated to be near 65 MPH based on surrounding area observations.

Hail, Fillmore

When
June 9, 3:01 PM CST
Where
Fillmore County, Geneva
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -97.580

Report received via mPING.

Hail, York

When
June 9, 3:40 PM CST
Where
York County, Henderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -97.800

Report was received from the trained spotter via Twitter.

Hail, Hamilton

When
June 9, 3:44 PM CST to 3:50 PM CST
Where
Hamilton County, 1 mi NNE of Hampton to 4.18 mi SE of Hampton
Measured
2 in hail
Property damage
$25,000
Crop damage
$750,000
Reported by
Emergency Manager
Coordinates
40.883, -97.893

Hail ranging in size from quarters to 2 inches in diameter was reported along this path.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901526, 904197, 904198, 904199, 904200, 904201, 904202, 904203, 904204, 904205, 904206, 904207, 904208, 904209, 904210, 904211, 904212, 904213, 904214, 901089, 901091, 901096.